Nausea comes in many forms. Sometimes it can be mild and short term. Other times, it can be severe and last for a long time.

For people with diabetes, nausea is a common occurrence. It can even be a sign of a life threatening condition that requires swift medical attention.

Factors related to your diabetes may cause you to experience nausea.

Medication

Metformin (Glucophage) is one of the more common medications used to treat diabetes. Nausea is a potential side effect for people taking this medication. Taking metformin on an empty stomach may make nausea worse.

Recall of metformin extended release

In May 2020, the Food and Drug Administration (FDA) recommended that some makers of metformin extended release remove some of their tablets from the United States market. This is because an unacceptable level of a probable carcinogen (cancer-causing agent) was found in some extended-release metformin tablets.

If you currently take this drug, call your healthcare professional. They will advise whether you should continue to take your medication or if you need a new prescription.

Injectable medications used to treat diabetes, such as exenatide (Byetta), liraglutide (Victoza), pramlintide (Symlin), and other glucagon-like peptide-1 (GLP-1) agonists may cause nausea.

Nausea may go away after extended use. Duration and severity of nausea depend on the person. Your doctor may also start you on a lower dosage to try to reduce or eliminate nausea.

Hypoglycemia and hyperglycemia

Hyperglycemia (elevated blood sugar levels) or hypoglycemia (blood sugar levels that are too low) may cause nausea. Check your blood sugar and respond appropriately if you suspect atypical blood sugar levels.

To avoid hypoglycemia and hyperglycemia, follow your diabetes meal plan, monitor your blood sugar, and take your medication as prescribed.

You should also avoid exercising in extreme temperatures and keep cool by drinking cold liquids during outside activities, advises Sheri Colberg, PhD, author, exercise physiologist, and expert on diabetes management.

Diabetic ketoacidosis

Severe nausea may be a sign of diabetic ketoacidosis. This is a dangerous medical condition that must be treated to avoid coma or even death. Symptoms include:

If you suspect diabetic ketoacidosis, seek immediate medical attention.

To prevent diabetic ketoacidosis:

  • monitor your blood sugar levels
  • take your medication as prescribed
  • test your urine for ketone levels during periods of illness or high stress

Gastroparesis

Gastroparesis is a gastrointestinal complication. It prevents typical emptying of the stomach, which delays digestion of food and can cause nausea. If you have diabetes, you may have an increased risk of developing gastroparesis.

Symptoms of gastroparesis include:

There is no cure for gastroparesis, but there are things you can do to manage the symptoms.

Try eating several small meals during the day instead of three large meals. Avoid lying down after meals. Instead, take a walk or sit. This will help with digestion.

Your doctor may also adjust your insulin dosage or recommend taking insulin after a meal instead of before eating.

Pancreatitis

People with unmanaged diabetes have a higher chance of developing pancreatitis. Pancreatitis is a swelling and inflammation of the pancreas and may cause nausea. Vomiting, abdominal pain, and high triglyceride levels often accompany the nausea.

Maintaining a healthy diet may help prevent or manage pancreatitis. Avoiding alcohol and smoking may also help.

Artificial sweeteners and sugar alcohols

In an attempt to manage blood sugars, many people with diabetes turn to artificial sweeteners and sugar alcohols to minimize their regular sugar intake.

However, a common side effect of added sweeteners, like xylitol, is nausea, as well as other digestive symptoms. When someone has more than one serving per day, the side effects may be amplified.

Aspartame, a popular artificial sweetener, can cause nausea.

If you have diabetes, nausea can be a sign of something more serious. Knowing the potential causes and how to treat or prevent this uncomfortable side effect is key to keeping your diabetes management on track.